Q. I took Clonazepam for sleep disorder. I am feeling agitated,hyperactive and sometimes suicidal thoughts come in mind. Please help.

Answered by Dr. Vivek Chail and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Sleeping Problem or Sleep Disturbances? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

It was five years back when I encountered sleep problem for the first time, and at that point, I was doing a night shift. I consulted a doctor, and he suggested me the medicine Clonazepam 0.5 mg. I had continued Clonazepam 0.5 mg for 1 year. After more than a year, I got to know from a medical personnel that, Clonazepam is a sleeping pill, and I immediately stopped taking it. From then onwards, my sleeping problem increased. I was feeling agitated, mentally hyperactive, and sometimes suicidal thoughts came in mind. Sometimes I had difficulty breathing. Suddenly a year back, my work shift changed to day, and I have been able to sleep around 6 to 7 hours, up until two months back. Meanwhile, I also started taking omega-3 health supplement to tackle daily office stress. For a month, I have been able to sleep for 3 to 4 hours only and take a long time to fall asleep. It has been around 3 years that I am frustated with my sleep problem. What should I do?


Related Questions:
I wake up coughing at night and swallow water to relieve this. Please advise.
Can I take Practin and Decdan to gain weight?
Will 5-HTPn help to increase serotonin level? Suffering from sleeping problem, depression and anxieties.
 

Dr. Vivek Chail
MBBS., DMRD., DNB (RADIODIAGNOSIS
Radiodiagnosis, Radiology

Hi,

Welcome to icliniq.com.

I have read through your query in detail. Please find my observations below.

Clonazepam is a benzodiazepine group of medicine and prescribed for psychiatric problems including seizure and panic disorder. Having suicidal thoughts is a known side effect of Clonazepam. You did a good thing by stopping Clonazepam medication after realizing that it should be taken only when required and for psychiatric problems. Since you had a normal sleep cycle from recently, you do not seem to have any serious psychiatric illness. However, with the recent change in work shift pattern, you might have developed what is called shift work sleep disorder (SWSD). This is frequently seen in people who work in shifts and suddenly have to adjust to new work timings.

You have to work on two areas to adjust yourself to the present shift timings:

  1. Try to keep yourself awake during your work and while traveling.
  2. Sleep enough during the day to give yourself good rest so that you feel fresh at work.

To keep yourself alert at work and during travelling please follow the guidelines below:

  1. Reduce travelling distance and time if possible.
  2. Avoid working alone and work in a group with colleagues.
  3. Take short breaks and walk a short distance and then get back to work.
  4. Drink coffee slowly, it contains caffeine which is a brain stimulant.
  5. Please do the difficult tasks first and keep the easy ones towards the end of the shift.

During the day, catch up on your sleep in the following ways:

  1. Avoid looking directly at the sun and draw curtains when you reach home.
  2. Maintain the same sleep cycle even during holidays.
  3. Stay away from loud noises and do not watch television when you want to sleep.
  4. Do not drink alcohol or coffee when you want to sleep since it will keep you awake and prevent you from sleeping.

Please try and put the above suggestions in practice for at least 15 days to a month.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


I am developing withdrawal symptoms of Paroxetine. Please help.
Query: Hi doctor, I am a 26 year old male, and I am a doctor. From the past year, I have been suffering from delayed onset sleep disorder, I sleep at 4 AM and wake up after noon. I saw a psychiatrist, and he put me on Melatonin, Modafinil, and Zolfresh. But I am still unable to sleep at the desired time, a...  Read Full »
Dr. Awadhesh P Singh Solanki
Psychiatrist

Answer: Hi, Welcome to icliniq.com. Thanks for this query. I can understand your concern regarding your delayed onset insomnia. Sleep is very important for a good mental health. Sleep disturbances can cause depression and vice versa I have read your history carefully. You are suffering from insomnia, whic...  Read Full »
 
Could my insomnia be due to increase in Zoloft dosage?
Query: Hello doctor, I have been taking 100 mg of Zoloft for a number of years. On 14th, my doctor added another 50 mg which I take at bedtime. For the past few days, I have been experiencing severe insomnia and can rarely sleep for more than an hour at a time. In addition, I have begun taking 25 mg of Se...  Read Full »
Dr. Ramchandra Lamba
Sexologist

Answer: Hello, Welcome to icliniq.com. The increase of the dose of Zoloft (Sertraline) can cause sleep problem, as you are facing currently. To manage this, you can change the time from night to morning or afternoon. If you altogether stop night doses of Zoloft (return back to 100 mg per day), then this s...  Read Full »
 
Can't Sleep? Finding it Really Difficult? Then You Must Read This.
Article Overview: This article speaks about issues related to sleeping problems and its management  Read Article »
Dr. Ajinkya B Bhandari
Sleep Medicine Physician

Insomnia means in short, "disease of sleep". When you have difficulty to initiate sleep, difficulty in maintaining sleep, or getting unsatisfied sleep, then you are probably suffering from insomnia. Check Out Yourself if You Have Any of the Following Symptoms: Do you take more than 30 minutes t ...  Read Article »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »